West Virginia, 2003

Flooding and Heavy Rain in West Virginia, March 20, 2003

March 20, 2003 · NWS LWX · 8 events in 8 counties and zones

5 inches of rain fell region wide on the 20th. The heavy precipitation caused flooding of low lying areas and waterways in isolated areas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Between 1.5 and 2.5 inches of rain fell region wide on the 20th. The heavy precipitation caused flooding of low lying areas and waterways in isolated areas. In Morgan County, some creeks rose out of their banks. In Hampshire County, Christian Church Road was flooded. In Hardy County, Waites Road in Wardensville and Rig Road were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 19, 9:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 19, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EST WED MAR 19 2003

GNLY QUITE HAPPY W/ CRRNT PRDCTS...AND FORSEE VRY FEW CHGS. AREA
SNDGS SHOW SHARP SFC-BASED INVERSION. PIT MORE UNSTBL ABV H8...WHICH
WUD XPLAIN ISOLTD LTG STROKE INVOF EKN. RADAR MOSAIC FILLING IN.
MODEST DIFLUENCE AT H5 AND STRNG OVRRNNG SHUD BE SPPRTV OF
CONTD/INCRSD PCPN. WUD ALSO THINK THAT SFC FLOW WUD BECOME MORE NELY
IN RESPONSE TO RAIN COOLED AMS. THUS...TEMP FCST OK. UPDT WL BE
FORTHCOMING THO TO RMV EVNG REF...AND OTR MINOR HOUSEKEEPING.

WNDS GNLY COMING DWN ON THE WATER...BUT LEWISETTA STILL ARND SCA
LVLS. WL PULL HEADLINE FM BAY POOLES-DRUM AND LV IT UP FOR BAY
DRUM-SMITH AND LWR PTMC COBB ISL TO BAY.

.LWX...
DC...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONE DCZ001.

MD...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES WVZ048>055.

HTS
Hazardous weather outlook, Mar 19, 11:30 AM EST, 12 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-192130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

RAIN ON THURSDAY AND THURSDAY NIGHT COULD PRODUCE SOME ISOLATED
FLOODING. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Pendleton

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Pendleton County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Heavy Rain, Grant

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Grant County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Heavy Rain, Mineral

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Mineral County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Heavy Rain, Berkeley

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Berkeley County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Heavy Rain, Jefferson

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Jefferson County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Flood, Hardy

When
March 20, 2:15 PM EST to 8:00 PM EST
Where
Hardy forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Flood, Hampshire

When
March 20, 2:15 PM EST to 6:00 PM EST
Where
Hampshire forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Flood, Morgan

When
March 20, 2:15 PM EST to 6:00 PM EST
Where
Morgan forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347726, 5347727, 5347728, 5347729, 5347730, 5347731, 5347732, 5347733.